Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 15, 2004, 12:39 AM CDT for Hartley County, Oldham County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2004, 12:39 AM CDT (05:39 UTC)
- Expired
- Aug 15, 2004, 3:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 98 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 2:50 AM CDT | FLOOD | 6 W Channing, TX | FARM TO MARKET ROAD 767 REMAINS CLOSED FOR WATER OVER THE ROADWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 150545 FFWAMA TXC205-359-150845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1239 AM CDT SUN AUG 15 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... HARTLEY COUNTY IN THE PANHANDLE OF TEXAS OLDHAM COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 345 AM CDT * AT 1215 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THE CLOSURE OF FARM TO MARKET ROAD 767 WEST OF CHANNING...AND FARM TO MARKET ROAD 998 SOUTH OF HARTLEY. THE THUNDERSTORMS THAT GENERATED THE FLOODING...WILL CONTINUE TO PRODUCE HEAVY RAINS ACROSS THE SOUTHERN HARTLEY AND MUCH OF OLDHAM COUNTIES THROUGH 2 AM. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROMERO...HARTLEY...BOYS RANCH AND ADRIAN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID STREAMS OR CREEKS. LAT...LON 3588 10301 3525 10301 3527 10217 3590 10217 $$
1 follow-up statement
000 WGUS74 KAMA 150726 FFSAMA TXC205-359-150845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 225 AM CDT SUN AUG 15 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 345 AM CDT FOR OLDHAM AND SOUTHERN HARTLEY COUNTIES... AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINS THAT RESULTED IN THE FLASH FLOODING OVER SOUTHERN HARTLEY...AND THE POSSIBLE FLOODING OVER NORTHERN OLDHAM...HAVE DIMINISHED. THOUGH THE RAINS HAVE SUBSIDED...CONSIDERABLE RUNOFF FROM HEAVY RAINFALL WILL BE FLOWING ALONG THE CREEKS THAT FLOW TOWARDS THE CANADIAN RIVER. ANY ROADS WHICH CROSS THESE CREEKS COULD STILL BE EXPERIENCING FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MORE RAIN WAS LOCATED OVER EXTREME SOUTHWEST TEXAS PANHANDLE...AND WAS MOVING SLOWLY EAST. THESE RAINS ARE NOT EXPECTED TO MOVE INTO THE WARNING AREA BEFORE 345 AM. HOWEVER...PEOPLE ARE URGED TO MONITOR THIS FLASH FLOODING SITUATION THROUGHOUT THE NIGHT AS SOILS ARE AT OR NEAR SATURATION. LAT...LON 3588 10301 3525 10301 3527 10217 3590 10217 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:21 PM CDT, 9 hours 18 minutes earlier.
Area forecast discussion, Aug 14, 3:21 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 321 PM CDT SAT AUG 14 2004 .DISCUSSION... LATEST IN A SERIES OF MID/UPPER LEVEL VORT MAXIMA SEEN ON WATER VAPOR IMAGERY OVER EASTERN COLORADO WILL TRAVERSE TOWARDS THE PANHANDLES THIS EVENING COURTESY OF BRISK NORTHWEST FLOW ALOFT. SOME OF THE VERY RICH MONSOONAL MOISTURE ACROSS ARIZONA AND NEW MEXICO HAS SPREAD EASTWARD OVER THE SOUTHERN HIGH PLAINS. THIS WILL FURTHER DESTABILIZE THE ATMOSPHERE OVER THE SOUTHERN HIGH PLAINS DURING THE OVERNIGHT HOURS AND SHOULD CONTRIBUTE TO SOME HEFTY PRECIP TOTALS BY SUNDAY MORNING...SIMILAR TO LAST NIGHT. ETA MODEL HAVING A PARTICULARLY DIFFICULT TIME RESOLVING NORTHWEST FLOW PRECIP POTENTIAL...HAVE LEANED MORE TOWARDS GFS. CONVECTIVE INSTABILITY FOR SUNDAY LOOKS LOWER THAN TONIGHTS. WILL CONTINUE WITH INHERITED POPS BASED ON UNCERTAINTY AND FOR THE CHANCE FOR MOUNTAIN CONVECTION PROPAGATING OVER THE ADJACENT PLAINS. SIMILAR SITUATION ON MONDAY. SLIGHTLY WARMER TEMPS ARE SEEN MONDAY AND TUESDAY WITH MAINLY DIURNAL PRECIP STILL POSSIBLE. MODELS STILL SHOWING GOOD RUN-TO-RUN CONSISTENCY REGARDING MINOR FOUR CORNERS SHORTWAVE TUESDAY. MODELS STRUGGLING WITH TIMING MINOR COOL FRONT TO THE NORTHERN PANHANDLES SOMETIME WEDNESDAY WITH ONLY WEAK COOL ADVECTION NORTH OF THE BOUNDARY. HAVE RETAINED ALL POPS FROM PREVIOUS SHIFTS AS THE ATMOSPHERIC MOISTURE/INSTABILITY WILL REMAIN OVER THE PANHANDLES THROUGH THE SEVEN DAY FORECAST. ADDED 10 PERCENTERS TO THE GRIDS FOR FRIDAY NIGHT AS SOUTHWEST U.S. RIDGE LOOKS GENERALLY WEAK. SLATTERY && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 59 80 61 84 / 40 20 20 20 BEAVER 60 80 61 86 / 40 20 20 20 BOISE CITY 55 81 61 86 / 40 20 30 20 BORGER 62 81 63 86 / 40 20 20 20 BOYS RANCH 59 80 62 86 / 40 20 30 20 CANYON 59 81 61 84 / 40 20 20 20 CLARENDON 62 82 63 85 / 40 20 20 20 DALHART 57 80 61 85 / 40 20 30 20 GUYMON 60 81 62 86 / 40 20 30 20 HEREFORD 60 80 61 84 / 40 20 30 20 LIPSCOMB 60 81 62 86 / 40 20 20 20 PAMPA 61 81 62 86 / 40 20 20 20 SHAMROCK 62 81 63 86 / 30 20 20 20 WELLINGTON 63 82 64 87 / 30 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 02/13
Hazardous weather outlook, Aug 14, 1:00 PM CDT, 11 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT AUG 14 2004 OKZ001>003-TXZ001>020-151100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES...GENERALLY ALONG AND WEST OF A LINE EXTENDING FROM GUYMON OKLAHOMA TO CANYON TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN ADDITION... LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN... CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES FROM SUNDAY THROUGH THURSDAY NIGHT... WITH MOST STORMS EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS... WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING. ANDRADE
In the hours before
Local storm report, Aug 14, 8:12 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 12 W ADRIAN 35.28N 102.88W
08/14/2004 0.75 INCH OLDHAM TX PUBLIC
&&
TASSpecial weather statement, Aug 14, 8:50 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 850 PM CDT SAT AUG 14 2004 TXZ006-150215- HARTLEY TX- 850 PM CDT SAT AUG 14 2004 ...STRONG THUNDERSTORM IN NORTHEASTERN HARTLEY COUNTY... A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF HARTLEY AT 850 PM CDT...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. MOTORISTS ON HIGHWAY 87 SHOULD BE PREPARED FOR LOW VISIBILITIES AND PONDING OF WATER ON ROADWAYS BETWEEN HARTLEY AND DUMAS.
Special weather statement, Aug 14, 10:17 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1017 PM CDT SAT AUG 14 2004 TXZ008-150400- HUTCHINSON TX- 1017 PM CDT SAT AUG 14 2004 ...STRONG THUNDERSTORM IN EASTERN HUTCHINSON COUNTY... A STRONG THUNDERSTORM WAS LOCATED OVER STINNETT AT 1015 PM CDT... MOVING EAST AT 5 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. PONDING OF WATER ON ROADWAYS AND RAINFALL RATES OF UP TO ONE TO TWO INCHES PER HOUR ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN HUTCHINSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Aug 15, 12:00 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1200 AM CDT SUN AUG 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD HARTLEY 35.89N 102.40W
08/14/2004 HARTLEY TX LAW ENFORCEMENT
6 TO 7 INCHES OF WATER COVERED ROADWAYS FROM THE HIGHWAY
87 TO 385 INTERSECTION TO 7 MILES EAST OF HARTLEY
1100 PM FLOOD HARTLEY 35.89N 102.40W
08/14/2004 HARTLEY TX LAW ENFORCEMENT
FLOODING OF ROADWAY CONTINUED UNTIL 1100 PM FROM HARTLEY
TO 7 MILES EAST OF HARTLEY.
1113 PM HAIL 4 W CHANNING 35.68N 102.40W
08/14/2004 1.75 INCH HARTLEY TX LAW ENFORCEMENT
&&
RNThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:31 PM CDT | Tornado Warning | AMA | Deaf Smith, Oldham | 44 min |
| Aug 14, 9:32 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 58 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.